Amoxicillin is an antibiotic that may cause a skin rash occurring five days after the round of medication began. While this rash most commonly occurs in children, it is only serious when associated with specific symptoms.
Why Does the Rash Occur
An estimated 5 per cent to 10 per cent of children who take amoxicillin experience a skin rash that may take on the following appearance, according to the University of Michigan in 2009:
• pink or red blotches
• small, flat, spots that do not itch
• spots that are on the trunk of the body (such as the back, stomach, etc.)
• rash that spreads to the face over time
While the rash may look serious, it is a typical side effect of taking amoxicillin. The rash appears on the fifth day after the child or adult begins taking a medication and typically lasts three days, but can last as long as six days.
Side Effect Versus Allergic Reaction
While the rash may visually seem problematic, it is truly a side effect and not a negative reaction to the medication. There is no treatment for a side effect-related rash other than to observe the rash for any changes and continue to stay on the round of antibiotics until it is completed. Drinking fluids or taking an oatmeal bath may flush out the system and soothe the rash.
However, a health care provider should be consulted if any of the following occur:
• The rash turns into hives.
• The rash begins to itch.
• The rash lasts longer than six days.
• Any other aspects of the rash that may warrant a doctor's visit.
Other Causes of Rash Due to Amoxicillin
While an amoxicillin rash may not be an allergic reaction, it can be an indicator a patient may have infectious mononucleosis, which is caused by the Epstein-Barr virus, which may live dormant in the bloodstream for some time.
Because it is difficult to distinguish among a side effect, a disease indicator or an allergic reaction, it is important to have a health professional evaluate the rash should it not improve within a few days of appearing. Also, many amoxicillin-related rashes appear one or two times when taking amoxicillin, and then never again, meaning a parent should not fear a child will experience a rash again.